Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Miami, FL

August 10, 2001Collier County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 10, 2001, 2:59 PM EDT for Collier County, Monroe County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 2001, 2:59 PM EDT (18:59 UTC)
Expired
Aug 10, 2001, 3:45 PM EDT
In force
46 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Collier County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 90 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS52 KMFL 101900
SVRMIA
FLC021-087-101945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
259 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLLIER COUNTY IN SOUTHWEST FLORIDA
  NORTHWESTERN MAINLAND MONROE COUNTY IN SOUTHWEST FLORIDA

* UNTIL 345 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR        
  CARNESTOWN AND EVERGLADES CITY...MOVING SOUTHEAST AT 7 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2601 8136 2586 8147 2560 8115 2583 8098

.END

WARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:30 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT FRI AUG 10 2001

A RATHER STAGNANT MID AUGUST SYNOPTIC PATTERN WILL PREVAIL FOR AT
LEAST THE NEXT 72 HOURS WITH A WEEK SURFACE RIDGE PARKED ACROSS
SOUTH FLORIDA NEAR LAKE OKEECHOBEE. LIGHT EAST SURFACE WINDS BUT
DEEP LAYER STEERING WILL BE NEARLY NIL.

SEA/LAKE BREEZE CIRCULATIONS WILL DOMINATE THE THUNDERSTORM
PATTERN.  EACH DAY...A FEW SHOWERS...AND POSSIBLY A
THUNDERSTORM...WILL AFFECT THE METRO AREA AROUND MID TO LATE MORNING
AS THE SEA BREEZE PASSES BY.  AS THE SEA/LAKE BREEZES CONVERGE OVER
INTERIOR SOUTH FLORIDA IN THE AFTERNOON...SCATTERED TO NUMEROUS
THUNDERSTORMS WILL FORM AND SPREAD OUTFLOW BOUNDARIES IN ALL
DIRECTIONS.  THE WESTERN SUBURBS OF THE SOUTHEAST FLORIDA COAST WILL
BE MOST AFFECTED BY THESE OUTFLOW GENERATED THUNDERSTORMS DURING THE
AFTERNOON AND EVENING...BUT SOME OF THE THUNDERSTORMS MAY MOVE ALL
THE WAY TO THE EAST COAST BEACHES.

THE ONCE VIGOROUS TROPICAL WAVE LOCATED AT 18Z NEAR 62W WILL NOT
LIKELY EVER SIGNIFICANTLY AFFECT SOUTH FLORIDA...AS THE MOISTURE
BECOMES ENTRAINED IN UPPER LEVEL LOW NEAR 30N75W.

MARINE...
LIGHT EAST WINDS WILL CONTINUE THROUGH 72 HOURS WITH ONLY WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.

EXTENDED...
ENJOY THIS WEEKEND AS NEXT WEEKEND LOOKS STORMIER. LONGWAVE PATTERN
WILL SEE RATHER DEEP MID/UPPER LEVEL TROUGH NEAR 90W.  A SURFACE LOW
IS FORECAST TO FORM OVER ALABAMA MONDAY AND REMAIN ABOUT STATIONARY
THROUGH THURSDAY. BEGINNING FRIDAY A MID/UPPER LEVEL SHORTWAVE
TROUGH DIGS INTO SOUTHEAST U.S. AND THE SURFACE LOW SINKS INTO THE
NORTHEAST GULF OF MEXICO. THIS DISPLACES THE SURFACE RIDGE TO THE
SOUTH OF FLORIDA PENINSULA WHICH MEANS INCREASED AFTERNOON
THUNDERSTORMS.

PBI BB 076/091 076/090 090 342
FLL BB 076/090 075/090 091 343
MIA BB 078/091 078/090 090 342
APF BB 073/092 073/090 092 343

.MIA...NONE.

In the hours before

Special weather statement, Aug 10, 9:00 AM EDT, 5 hours 59 minutes before
FLZ063-066>075-101800-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT FRI AUG 10 2001

...SCATTERED THUNDERSTORMS THIS AFTERNOON...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY OVER THE
INTERIOR AND WEST COAST THIS AFTERNOON.  THEY WILL MOVE VERY LITTLE.

THE PRIMARY HAZARDS FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES. BRIEF PERIODS OF HEAVY RAINFALL...WITH LOCALIZED
FLOODING OF STREETS...IS ALSO POSSIBLE.

THE THUNDERSTORMS TODAY ARE NOT EXPECTED TO REACH SEVERE INTENSITIES
AND SPOTTER ACTIVATION WILL NOT LIKELY BE REQUESTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:32 PM EDTSevere Thunderstorm WarningMFLHendry28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.